November #129 : Raging Bull - by Laura Whitehorn

POZ - Health, Life and HIV
Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:

Back to home » Archives » POZ Magazine issues




Table of Contents
 

Practicing What She Preaches

Keeping the Faith

Missionary Man




Raging Bull

Belly Flop

Dances With Dog

Stop, Go, But Proceed With Caution

Sneak Peek

Bar Exam

Thanks in Advance

Word Up!

What Gives

Team Spirit




Deal or No Deal?

Electile Dysfunction

Take as Directed

Silver Screening

Race for a Cure?

Rio Bravo

Time of the Month

That Masked Man

Reins of Terror

I’m Outta Here




Editor’s Letter-November 2006

Mailbox-November 2007

Catch of the Month-November 2007



 
Most Popular Lessons

The HIV Life Cycle

Shingles

Herpes Simplex Virus

Syphilis & Neurosyphilis

Treatments for Opportunistic Infections (OIs)

What is AIDS & HIV?

Hepatitis & HIV



email print

November 2006


Raging Bull

by Laura Whitehorn

Testosterone therapy glitches can morph positive people into incredibly angry hulks. How to keep your cool while keeping your hormone levels up

I abhor violence,” says the usually mild-mannered New Yorker Mark Milano. “Until I started testosterone shots, I couldn’t even watch boxing.” But once the 50-year-old Milano, who’s had HIV since 1982, began the hormone-lifting injections, he says, “I became aggressive and obnoxious. I wanted to see guys hurt each other.”

Low testosterone (or “T”) troubles about 25% to 45% of men and women with HIV, causing fatigue, depression and bone thinning and shrinking weight, energy and libido. Milano’s T level was borderline low when his doctor prescribed weekly 100 mg injections of testoster-one cypionate in an attempt to reverse his weight and muscle loss.

The shots soon restored some size—both muscle and fat—but “I found myself constantly itching for a fight,” Milano says. “I provoked my very first brawl: a shoving match with a great big guy.” After three months, Milano shed the shots; nowadays, he bulks up with exercise and diet.

But testosterone replacement—in shots, patches, gels or creams—doesn’t have to make you mean (or, for women, hairy and husky-voiced).

Doctors recommend:
  • Monitoring your testosterone (both “free” and “total” counts) with periodic blood tests. The normal range is wide and idiosyncratic; only you and your doctor can determine whether (and when) you need replacement therapy. The decision will involve looking not only at the blood test results but also at your particular symptoms.
  • Dosing carefully. You need just enough replacement testosterone to get your levels back to normal (women require far less than men). During replacement therapy, your doctor will check your testosterone levels regularly and adjust doses accordingly. Men should have prostate exams before and during T-replacement therapy because if cancer is present, testosterone can accelerate its growth.
Milano thinks a lower dose or the more gradual boosting of a gel or cream might have produced better results for him. As it is, he’s not interested in trying again. “It’s true that the shots turned me into a raging bull,” he says, although he has since eased back into his old softie self. Peace out.


[Go to top]

Facebook Twitter Google+ MySpace YouTube Tumblr Flickr Instagram
Quick Links
Current Issue

HIV Testing
Safer Sex
Find a Date
Newly Diagnosed
HIV 101
Disclosing Your Status
Starting Treatment
Help Paying for Meds
Search for the Cure
POZ Stories
POZ Opinion
POZ Exclusives
Read the Blogs
Visit the Forums
Job Listings
Events Calendar
POZ on Twitter

Ask POZ Pharmacist

Talk to Us
Poll
Have you ever been diagnosed with diabetes or pre-diabetes?
Yes
No

Survey
Pop Watch

more surveys
Contact Us
We welcome your comments!
[ about Smart + Strong | about POZ | POZ advisory board | partner links | advertising policy | advertise/contact us | site map]
© 2014 Smart + Strong. All Rights Reserved. Terms of use and Your privacy.
Smart + Strong® is a registered trademark of CDM Publishing, LLC.